Alert archive / California / Tornado Warnings in 2006

Tornado Warning 2, NWS Hanford, CA

March 3, 2006Fresno County, California

NWS Hanford, CA issued this tornado warning at Mar 3, 2006, 1:51 PM PST for Fresno County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2006, 1:51 PM PST (21:51 UTC)
Expired
Mar 3, 2006, 2:30 PM PST
In force
39 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 55 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2006-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2006-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS56 KHNX 032152
TORHNX
CAC019-032230-
/O.NEW.KHNX.TO.W.0002.060303T2151Z-060303T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
151 PM PST FRI MAR 3 2006

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA

* UNTIL 230 PM PST

* AT 142 PM PST...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 10
  MILES SOUTHWEST OF KERMAN...OR ABOUT 24 MILES SOUTHWEST OF
  FRESNO...MOVING NORTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  6 MILES SOUTH OF KERMAN BY 230 PM PST

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3664 12028 3648 12018 3660 11980 3682 11994

$$

DUDLEY
2 follow-up statements
000 
WWUS56 KHNX 032207
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
205 PM PST FRI MAR 3 2006

CAC019-032230-
/O.CON.KHNX.TO.W.0002.000000T0000Z-060303T2230Z/
FRESNO CA-
205 PM PST FRI MAR 3 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM PST FOR CENTRAL
FRESNO COUNTY...

AT 155 PM PST...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS TORNADO WAS LOCATED 6 MILES EAST OF SAN JOAQUIN...OR ABOUT 20
MILES SOUTHWEST OF FRESNO...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  5 MILES NORTHWEST OF CARUTHERS AND 7 MILES SOUTHEAST OF KERMAN AT 
  220 PM PST.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3664 12028 3648 12018 3660 11980 3682 11994

$$

DUDLEY
000 
WWUS56 KHNX 032227
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
227 PM PST FRI MAR 3 2006

CAC019-032237-
/O.EXP.KHNX.TO.W.0002.000000T0000Z-060303T2230Z/
FRESNO CA-
227 PM PST FRI MAR 3 2006

...THE TORNADO WARNING FOR CENTRAL FRESNO COUNTY EXPIRES AT 230 PM
PST...

LAT...LON 3664 12028 3648 12018 3660 11980 3682 11994

$$

DUDLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 3, 9:30 AM PST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 3, 9:30 AM PST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
930 AM PST FRI MAR 3 2006

.SHORT TERM...LOCAL DOPPLER RADAR IMAGERY SHOWING THE HEAVIER
SHOWERS NOW MOVING ACROSS THE EAST SIDE OF THE VALLEY AND CONTINUING
TO PUSH INTO THE HIGHER ELEVATIONS. REGIONAL RADAR DISPLAYS ALSO
SHOWING CONTINUATION OF SHOWERS PUSHING IN OFF THE COAST FOR FURTHER
DEVELOPMENT ACROSS CENTRAL CALIFORNIA FOR THE REST OF THE DAY. RUC
MODEL AND SATELLITE ANALYSIS IS NOW SHOWING THE COLD UPPER LOW
MOVING ONSHORE WITH 500MB TEMP OF MINUS 30 DEG-C AND BELOW OVER THE
BAY AREA. WILL EXPECT THIS COLD AIR TO PUSH FURTHER ONSHORE TODAY
TO INCREASE THE CONVECTIVE POTENTIAL OVER THE NORTHERN HALF OF THE
DISTRICT. MODELS INDICATE THE BETTER AREA OF CONVECTIVE DEVELOPMENT
TO REMAIN FROM FRESNO COUNTY NORTHWARD AS LI/S DROP TO MINUS 2 OR 3
NEAR LOS BANOS AND MERCED. IN ADDITION...ETA MODEL CAPE VALUES RISE
TO AROUND 400 J/KG WHICH DOES WARRANT A CONTINUED MENTION OF
ISOLATED THUNDERSTORMS ACROSS THE VALLEY AND ADJACENT SIERRA
FOOTHILLS THIS AFTERNOON. BEFORE HAND...SNOW...HEAVY AT TIMES...WILL
REMAIN THE MAIN CONCERN THIS MORNING WITH LEVELS RANGING FROM 2500
FEET IN THE FOOTHILLS NEAR YOSEMITE PARK...TO 3500 FEET IN THE
TEHACHAPIS. WILL MAINTAIN THE WINTER STORM WARNING OVER THE SIERRA
NEVADA AND SNOW ADVISORIES FOR THE FOOTHILLS AND KERN MOUNTAINS
THROUGH 400 PM TODAY. BY THIS AFTERNOON AS THE UPPER LOW MOVES
FURTHER INLAND...PRECIP OVER MOST AREAS WILL BECOME MORE SHOWERY.
AFTER SUNSET...WILL STILL EXPECT LINGERING SHOWERS BEFORE CONDITIONS
SETTLE DOWN OVERNIGHT. WILL MAKE NO CHANGES TO THE FORECAST THIS
MORNING AS ALL ELEMENTS STILL ON TRACK FOR THE COMING DAY.

&&

.AVIATION...A PACIFIC STORM WILL PROVIDE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS MUCH OF THE REGION WITH MVFR AND
LOCALLY IFR CONDITIONS UNTIL JUST AFTER 00Z THIS AFTERNOON.
CONDITIONS IMPROVING BACK TO VFR THEREAFTER. MAINLY IFR CONDITIONS
IN THE SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS THROUGH 04Z
SATURDAY AS A RESULT OF MOUNTAIN OBSCURATIONS AND LOCALLY HEAVY SNOW
SHOWERS...THEREAFTER IMPROVING CONDITIONS TO MVFR DUE TO CLOUD COVER
OVER THE MOUNTAINS. FOR MORE SPECIFIC INFORMATION...PLEASE REFER TO
TAFS FOR KMCE...KFAT AND KBFL.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE
     SOUTHERN SIERRA NEVADA...FROM YOSEMITE PARK TO THE KERN
     COUNTY LINE...THROUGH 4 PM.
  ...SNOW ADVISORY FOR THE SOUTHERN SIERRA NEVADA FOOTHILLS AND
     THE KERN COUNTY MOUNTAINS THROUGH 4 PM.

&&

WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/

MOLINA
Hazardous weather outlook, Mar 2, 8:00 PM PST, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
800 PM PST THU MAR 2 2006

CAZ096-097-031300-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS-
800 PM PST THU MAR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
FROM YOSEMITE TO THE KERN COUNTY LINE.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT THROUGH 4 PM PST FRIDAY. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX...SFOWSWHNX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING WILL CONTINUE UNTIL 4 PM PST FRIDAY.

AFTER 4 PM FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ089>092-031300-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
800 PM PST THU MAR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR ISOLATED AFTERNOON THUNDERSTORMS FRIDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ093>095-031300-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS-
KERN COUNTY MOUNTAINS-
800 PM PST THU MAR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FOOTHILLS
AND THE KERN COUNTY MOUNTAINS.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FROM THROUGH 4 PM PST FRIDAY. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX ...SFOWSWHNX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW ADVISORY WILL REMAIN IN EFFECT UNTIL 4 PM PST FRIDAY.

AFTER 4 PM PST FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ098-099-031300-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
800 PM PST THU MAR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERT.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

MYERS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:22 PM PSTSevere Thunderstorm WarningHNXKings, Tulare38 min
Mar 3, 3:30 PM PSTTornado WarningHNXTulare24 min

Nearby

Tornado Warnings in California, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.